With a chemical burn in the eye, a woman in Glasgow, Scotland, after mistakenly applying a cream for erectile dysfunction, instead of the dry eye treatment that was prescribed, according to the medical journal BMJ Case Reports.
The patient, whose name was not revealed, arrived at the pharmacy with the prescription written by the doctor. Instead of giving him the VitA-POS eye lubricant, the pharmacist mistakenly gave him an erectile dysfunction cream called Vitaros.
According to the report, "prescription errors are common, and drugs with similar names or packaging increase the risk." Nonetheless, it is noteworthy that "the unusual in this case is that no one (including the patient, general practitioner or pharmacist) questioned whether the erectile dysfunction cream was prescribed to a patient with instructions for ocular application." .
The wrong application caused pain, blurred vision, irritation and swelling of the eyelid. Already in the hospital, he was diagnosed with mild chemical swelling, which was treated with topical antibiotics, steroids and lubricants.
Although the woman recovered in a matter of days, the authors urge this case to "raise awareness and promote safe prescribing skills."